Cardiac dysrhythmias are commonplace in the ICU, yet among those most commonly encountered, sinus tachycardia is most likely to be the one that is least frequently discussed.
Sinus tachycardia can be considered more of a physiological reflex rather than a true dysrhythmia. In the ICU, it is an early indicator of an either physiological, pharmacological, or neuropsychological disturbance which must be investigated and addressed at its source in order to alleviate the arrhythmia. This may prove challenging given the physiological derangements imposed by critical illness, along with their interactions with the broad array of pharmacological interventions used in the course of treatment.
It is of utmost importance to take into consideration the determinants of oxygen delivery (DO2): Cardiac output and Oxygen content. Check out our previous post on this topic here!
If any of the components of O2 delivery are compromised (anemia, hypoxemia) heart rate rises to maintain consistent O2 delivery. If stroke volume is compromised (hypovolemia, heart failure, MI, shock) severe tachycardia may be necessary to maintain cardiac output. Febrile states (infectious or non-infectious) increase the basal metabolic rate with increased global O2 needs by the body. This triggers a reflexive increase in heart rate in order to ramp up oxygen delivery for metabolic use.
The interactions of drugs with their target receptors are important considerations for any patient who develops a new cardiac dysrhythmia. Vasopressors and inotropes as well as bronchodilators may stimulate beta-1 receptors causing elevated heart rates. Commonly used arterial vasodilators in hypertensive emergencies may cause reflex tachycardia. Abrupt withdrawal of medications (opioids, benzos, alcohol) may cause reflex autonomic hyperexcitation with sinus tachycardia.
It is important to consider certain metabolic or hormonal disturbances as possible precipitants of sinus tachycardia especially when the cause is not apparent. Hypoglycemia and thyrotoxicosis trigger an increase in sympathetic tone, increasing the heart rate and possibly generating cardiac dysrhythmias. Excessive generation of adrenal hormones by pheochromocytomas can result in uncontrolled hypertension and dangerous cardiac dysrhythmias.
Important considerations include pain, fear, anxiety as well as withdrawal/delirium. Critically ill patients have many reasons to experience significant pain (tubes, catheters, procedures, immobility) which makes adequate analgesia a priority in the ICU. It is also important to recognize that the development of opioid tolerance and withdrawal can be seen in patients even despite being on continuous opioid infusions. With severe brain injuries of any etiology, patients may develop autonomic dysfunction and episodic tachycardia.
- Recognize sinus tachycardia as a sign of internal distress by the body that requires immediate investigation
- Avoid the use of B-blockers to mask compensatory tachycardia as it may be disastrous
- In patients with structural heart disease, sinus tachycardia may manifest in the form of other unpleasant dysrhythmias (atrial fibrillation/flutter). This demands attention to an underlying cause rather than simply addressing the heart rate.
- Zipes DP: Specific arrhythmias: diagnosis and treatment.Zipes DPHeart Disease.1997.WB SaundersPhiladelphia
- Trappe H, Brandts B, Weismuller P. Arrhythmias in the Intensive Care Patient. Curr Opin Crit Care 2003; 9: 345-55.
- Tarditi DJ, Hollenberg SM. Cardiac Arrhythmias in the Intensive Care Unit. Seminars in Respiratory and Critical Care 2006; 27: 221-9.
- Frank Lodeserto MD, “The Approach To The Most Common Cardiac Dysrhythmia: 8 Causes of Sinus Tachycardia”, REBEL EM blog, July 18, 2018.
- Richards K, Cohen A. Cardiac arrhythmias in the critically ill. Anaesthesia and Intensive Care Medicine 2006; 7: 289-293.